Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Dental and Oral Health (Adults)

Tender painful gums and mouth

12/08/2008

Question:

I have SLE (lupus). Recently I have been very sick with a fever for 10 days that fluctuates between 102 and 104. Doctor has me on 40mg of prednisone, 400mg hydroxychloroquine, imuran, and prevacid. He thinks I might also have an infection on top of my current flair up.

One of the symptoms that has shown up is very tender painful gums. Making it very difficult to eat. What could this be? The new drug imuran?

Please advise.

Thank you.

Answer:

Oral manifestations of adverse drug reactions can be difficult to evaluate, especially when multiple drugs are involved. You are currently on 4 medications and each one could be the source of your complaint. Without seeing you or knowing your periodontal status, I would agree with your physician that you may have an infection. The problem is whether or not the gingival irritation is related.

Prednisone and Imuran (Azothiprine) can be related to an increased susceptibility for infection. I do not know if either is implicated in gingival irritation, but if the function of the medication is to decrease immunological responses and you have gingivitis or periodontitis, the drugs may be masking a serious infection.

Plaquenil (or hydroxychloroquine) has been associated with GI disturbances and also Stevens-Johnson syndrome (Erythemia Multiforme). The latter being an epithelial hypersensitivity reaction to certain medications (in this case Plaquenil) that affects skin and mucosal tissues.

Again, without seeing you, this can only be suggested and further evaluation is necessary.

Finally, Prevacid or Lanosprazole is a proton or hydrogen ion pump inhibitor used, as you know, to treat hyperacidity and stomach ulcers. This medication has also been shown to be associated with gingival hemorrhage and gingival irritation. These are listed in “adverse effects” of the specific drugs and are in most instances rare. I would presume that by now your PCP has placed you on an antibiotic and is monitoring you for your SLE flare ups.

For more information:

Go to the Dental and Oral Health (Adults) health topic, where you can:

Response by:

Richard J Jurevic, DDS, PhD Richard J Jurevic, DDS, PhD
Formerly, Assistant Professor of Biological Sciences
School of Dental Medicine
Case Western Reserve University